OXY’s LOG – ‘Not your typical anti-psychotic’

Quetiapine Overdose

Case: A young adult male was found comatosed after suspected overdose. His regular medications included quetiapine.  He required interhospital retrieval to a tertiary care facility. He was intubated and ventilated but required only minimal sedation.

Challenge: To discover the issues surrounding quetiapine overdose.

Learning points: Quetiapine is an atypical antipsychotic used in the treatment of schizophrenia. The main clinical findings in quetiapine overdose (resulting from α-adrenergic and histamine receptor blockade) are hypotension, tachycardia, and coma. The potentially life-threatening consequences from overdose include QT prolongation and respiratory depression.

The only deaths that have been reported have occurred in patients with other co-morbidites.

There is no specific antidote, and quetiapine overdose is managed by appropriate supportive measures. Ventilation is often required. Out of all the anti-psychotics, quetiapine causes the most hypotension in overdose and the patient should be monitored closely for cardiac dysrhythmias.

Reference: Ngo A, Ciranni M, Olson KR. Acute quetiapine overdose in adults: A 5-year retrospective case series. Annals of Emergency Medicine 2008; Volume 52, Issue 5, Pages 541-547.

10.1016/j.annemergmed. 2008.03.016

This entry was posted in Cases, Interhospital, Neurological and tagged . Bookmark the permalink.

One Response to OXY’s LOG – ‘Not your typical anti-psychotic’

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s